Texas, 2009

Hail and Damaging Winds in Texas, April 12, 2009

April 12, 2009 · NWS SHV · 5 events in 3 counties and zones

Returning moisture overran a relative cool surface during the late evening hours of April 11th into the predawn hours of April 12th. A strong upper level storm system approached the region from the west and the result was elevated strong to severe thunderstorms which produced mainly large hail across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Returning moisture overran a relative cool surface during the late evening hours of April 11th into the predawn hours of April 12th. A strong upper level storm system approached the region from the west and the result was elevated strong to severe thunderstorms which produced mainly large hail across the region. Later in the morning of Easter Sunday (04/12) a squall line developed across central and northern Texas and pushed into the region. These storms produced large hail and strong straight line winds across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 12, 3:46 AM CST, 4 hours 1 minute earlier.

Area forecast discussion, Apr 12, 3:46 AM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
446 AM CDT SUN APR 12 2009

.DISCUSSION...
LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER OK/N TX EXTENDS DOWN
TO THE RIO GRANDE AND IS POISED TO MOVE INTO THE CWA THIS MORNING.
COULD HAVE LOWERED POPS FOR EASTERN SECTIONS UNTIL NOON BUT THAT
CAN BE RATHER WORDY IN TEXT PRODUCTS AND NO ONE SHOULD BE SLIGHTED
TODAY RAIN WISE. IN FACT...THERE ARE MANY SMALL ELEMENTS CROPPING
UP ALREADY ON THE KSHV 88D AHEAD OF THE WARM FRONT. ALSO...OF NOTE
IS SOME GOOD DEVELOPMENT NOW OUT IN THE GULF.

AS FAR AS THE HAZARDS ARE CONCERNED...CONSIDERING THE CLOUD
COVERAGE...GUST MAY BE LIMITED SOMEWHAT AND DECIDED TO KEEP WINDS
CLOSE...BUT JUST UNDER LAKE CRITERIA. SPC HAS ALL OF THE CWA
UNDER A SLIGHT RISK WITH A MODERATE RISK JUST ACROSS THE BOOT
HEEL OF LA SALLE...SOUTH OF CATAHOULA LAKE. WE WILL BE DOING AN 18Z
SOUNDING TO HELP EVALUATE THE AFTERNOON THREAT. OTHERWISE...CLUSTERS
OF TSTMS MAY BOW AND BRING SOME DAMAGING WINDS...HAIL HAS BEEN AN
ISSUE AT THE MIDNIGHT HOUR...BUT WITH WIDESPREAD CONVECTION THIS
MAY DIMINISHED WITH SATURATION...BUT COLD POCKETS ALOFT WILL PULSE OVER THE
AREA WITH EMBEDDED SHORT WAVES AND //SOME MAY BE SEVERE// IS WARRANTED
IN ALL ZONE GROUPINGS AT THIS POINT. AS THE WARM FRONT LIFTS NORTH
LATE THIS MORNING AND EARLY THIS AFTERNOON SHEAR WILL BE IMPRESSIVE
AND ISOLATED TORNADOES CAN NOT BE RULED OUT...MAINLY SOUTH OF I-20.

POPS REMAIN LONG AND LEAN LATE IN THE WEEK WITH STILL SOME MODEL
DIFFERENCES TO BE WORKED OUT. GFS IS A BIG MORE PROGRESSIVE WITH A
LUMBERING UPPER LEVEL LOW...BUT EURO IS SLOWER WITH A BIT OF A
BLOCKING RIDGE OVER THE SE US INTO THE GREAT LAKES.

MAV/MEX BLENDED INTO TEMPERATURE FORECASTS WITH SOME MODEST
CHANGES...BUT OVERALL LITTLE CHANGE TO THE LONG TERM PICTURE IS
NEEDED AT THIS TIME. /24/

&&

.AVIATION...
MVFR CIGS ALREADY TAKING HOLD OF E TX TERMINALS THIS MORNING. EXPECT
THE TREND TO SPREAD EWD...AS POTENT UPPER LEVEL SYSTEM PUSHES INTO
THE TX PANHANDLE. EXPECT CONVECTION TO BEGIN DEVELOPING OVER THE WRN
TERMINALS JUST AFTER DAYBREAK...AND SPREAD EWD THROUGHOUT THE DAY.
MVFR/IFR CIGS AND VSBYS WILL BE THE FCST DU JOUR THROUGH MOST OF
SUNDAY...ESPECIALLY IN THE VC OF CONVECTION. WIDESPREAD CONVECTION
WILL CONTINUE THROUGH NIGHTFALL...AND WILL BEGIN TO CLEAR OUT FROM
WEST TO EAST FOR THE MOST PART BY 06Z MONDAY. WINDS VEERING TO
THE SE WITH SOME GUST AS THE SFC LOW APPROACHES TODAY...AND LIGHT
AND VARIABLE WITH THE PASSAGE OF AN ASSOCIATED WEAK COLD FRONT. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  55  72  46  72 / 100  40  20  10  10
MLU  70  56  77  47  71 / 100  50  20  10  10
DEQ  63  49  63  38  68 / 100  50  20  10  10
TXK  65  53  68  46  68 / 100  50  20  10  10
ELD  66  53  73  43  70 / 100  50  20  10  10
TYR  69  53  70  47  70 / 100  20  10  10  10
GGG  68  52  71  46  71 / 100  30  10  10  10
LFK  72  55  74  48  75 / 100  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/12
Hazardous weather outlook, Apr 12, 5:31 AM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
631 AM CDT SUN APR 12 2009

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-121715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-RED RIVER-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-
631 AM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA AND FOR NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION TODAY.
A STRONG UPPER LEVEL STORM SYSTEM MOVES ACROSS THE SOUTHERN PLAINS
STATES WITH A TREMENDOUS AMOUNT OF DYNAMIC FORCING. POCKETS OF
COLD AIR ALOFT...WILL BE PULSING THROUGH THE PREVAILING FLOW
ALOFT...INCREASING THE ORGANIZATION OF THE THUNDERSTORM ACTIVITY.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FOR THE
AREAS ALONG AND NORTH OF I-20. ISOLATED TORNADOES MAY BECOME
POSSIBLE IF THE SURFACE WARM FRONT CAN MAKE NORTHWARD PROGRESS
AHEAD OF THE APPROACHING COLD FRONT. AS OF THIS MORNING...THE WARM
FRONT IS FAR TO THE SOUTH...ALONG COASTAL SECTIONS OF SOUTHEAST
TEXAS AND SOUTHWEST LOUISIANA. OUR SURFACE WINDS CONTINUE OUT OF
THE EAST THIS MORNING...ALONG WITH ABUNDANT CLOUD COVERAGE...BOTH
OF WHICH SHOULD HELP TO LIMIT A WIDESPREAD SEVERE THUNDERSTORM
THREAT. AS THE MORNING PROGRESS AND NEW UPPER AIR DATA BECOMES
AVAILABLE CHANGES TO THIS ASSESSMENT MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AND NEXT SATURDAY AS
ANOTHER LARGE UPPER LEVEL STORM SYSTEM MOVES TOWARD THE REGION.
LATER FORECASTS WILL BETTER DEFINE THE TIMING AND WHAT...IF
ANY...SEVERE WEATHER THREAT MATERIALIZES.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT
PERSONNEL...AND HAM RADIO OPERATORS MAY BE NEEDED TODAY.

LAZ010-011-017>022-TXZ152-153-165>167-121715-
DE SOTO-RED RIVER-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
631 AM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST AND NORTH
CENTRAL LOUISIANA AND DEEP EAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION TODAY.
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN
PLAINS STATES WITH A TREMENDOUS AMOUNT OF DYNAMIC FORCING. POCKETS
OF COLD AIR ALOFT...WILL BE PULSING THROUGH THE PREVAILING FLOW
ALOFT...INCREASING THE ORGANIZATION OF THE THUNDERSTORM ACTIVITY.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FOR THE
AREAS ALONG AND NORTH OF I-20. ISOLATED TORNADOES MAY BECOME
POSSIBLE AS THE SURFACE WARM FRONT LIFTS INTO DEEP EAST TEXAS AND
ALL AREAS IN LOUISIANA SOUTH OF I-20. AS OF THIS MORNING...THE
WARM FRONT LIES ALONG AND SOUTH OF THE I-10 CORRIDOR...OVER COASTAL
SECTIONS OF SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. OUR SURFACE
WINDS CONTINUE OUT OF THE EAST THIS MORNING...ALONG WITH ABUNDANT
CLOUD COVERAGE...BOTH OF WHICH SHOULD HELP TO LIMIT A WIDESPREAD
SEVERE THUNDERSTORM THREAT. AS THE MORNING PROGRESS AND NEW UPPER
AIR DATA BECOMES AVAILABLE CHANGES TO THIS ASSESSMENT MAY BE
REQUIRED. ESPECIALLY IF WE START TO GET SOME BREAKS IN THE CLOUD
COVERAGE AND HEATING CAN DEVELOP LATER THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AND NEXT SATURDAY AS
ANOTHER LARGE UPPER LEVEL STORM SYSTEM MOVES TOWARD THE REGION.
LATER FORECASTS WILL BETTER DEFINE THE TIMING AND WHAT...IF
ANY...SEVERE WEATHER THREATS MATERIALIZE.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT
PERSONNEL...AND HAM RADIO OPERATORS MAY BE NEEDED TODAY.

24

In the hours before

Local storm report, Apr 12, 6:22 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
722 AM CDT SUN APR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HAIL             3 NE JUNCTION CITY      33.05N 92.69W
04/12/2009  E1.00 INCH       UNION              AR   LAW ENFORCEMENT

            QUARTER SIZE HAIL FELL ON PATROL CAR NORTHEAST OF
            JUNCTION CITY ALONG US 167.

&&

CS
Special weather statement, Apr 12, 6:22 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
722 AM CDT SUN APR 12 2009

ARZ050-051-121300-
HOWARD-SEVIER-
722 AM CDT SUN APR 12 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 800 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER AND HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     ATHENS...DE QUEEN...DIERKS...GILLHAM...LOCKESBURG AND UMPIRE...

AT 721 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GILLHAM...OR 8 MILES NORTH OF DE QUEEN...
MOVING NORTHEAST AT 40 MPH.

MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

24
Local storm report, Apr 12, 6:37 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
737 AM CDT SUN APR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 AM     HAIL             4 WNW HOPE              33.69N 93.66W
04/12/2009  E0.88 INCH       HEMPSTEAD          AR   LAW ENFORCEMENT

            NICKEL SIZED HAIL IN CROSSROADS

&&

12
Local storm report, Apr 12, 6:49 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
749 AM CDT SUN APR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HAIL             2 NW LILLIE             32.94N 92.69W
04/12/2009  E1.00 INCH       UNION              LA   CO-OP OBSERVER

            ONE INCH HAIL FELL FOR A FEW MINUTES NEAR RANDOLPH ON US
            167. HAIL STARTED OUT AS 1/2 INCH.

&&

CS

The radar

The Shreveport radar (KSHV), 150 km away, was scanning. The volume nearest the first event began at 13:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Cherokee

When
April 12, 7:47 AM CST
Where
Cherokee County, 1.17 mi E of Hume
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.920, -95.310

Hail, Cherokee

When
April 12, 8:00 AM CST
Where
Cherokee County, 1.5 mi NNE of Jacksonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.970, -95.260

Thunderstorm Wind, Rusk

When
April 12, 8:20 AM CST
Where
Rusk County, 0.58 mi E of Crimcrest
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.150, -94.810

A large tree was downed on FM 840 near Henderson, Texas.

Thunderstorm Wind, Rusk

When
April 12, 8:35 AM CST
Where
Rusk County, 3.62 mi NW of Mt Enterprise
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.960, -94.710

A large tree was downed on CR 317 near Hwy 259.

Thunderstorm Wind, Harrison

When
April 12, 9:05 AM CST
Where
Harrison County, 0.9 mi NW of Karnack
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.680, -94.180

Trees were downed on FM 134 near Karnack, Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160053, 160070, 160057, 160058, 160060.